Tag: gluco tabs

My first hypo!

PrintLet’s face it you can never really be ready for that first “hypo”. “What was to come?” Although I’d read about the symptoms, I could never have imagined the way it would affect me. I wasn’t really prepared for the feelings I was going to experience. The most frightening thing about it all was that I didn’t even realise, that I was already beginning to go through some of these symptoms. In all honesty, I wasn’t sure! I had nothing that I could measure against and confirm that it was a hypo.

This was my first hypo experience!

Initially I felt hungry. But I just thought, “maybe I was just hungry.” Lunch was nearly ready so I waited patiently. I didn’t feel that I needed to alert my mother. “was it a hypo, should I say something?”.  Believe it, or not, my first reaction wasn’t to go and check my BGL. Although you’d think “well why didn’t she just do that?”. But remember I was a child of 11 and this was the first big responsibility I had ever had. A responsibility which I was still familiarising myself  with. I can only put it down to my inexperience and being new to my diabetes.

Unknowingly as my symptoms progressed, I felt and realised, that these were some of the symptoms I’d read about, “Perhaps I was having a hypo”. I remember stumbling over to my mother, feeling very upset, sweating profusely and telling her, “I think I’m having a hypo.” Her reaction was instant. She sat me down, gave me a sweet drink, which I gulped down straight away. She seemed to be moving at the speed of lighting. She tested my BGL, and we both looked down in shock as my blood glucose meter read 2.1.  In my mind I thought, “is that right?”  At the time,  I just knew that this was way below the normal level.

I felt absolutely awful, I was unable to do much for myself. My clothes were soaked from sweating and for the first time in my life I felt so unlike myself. I was confused by what was happening to me and was unable to move as fast as I would like to.  I quickly ate the lunch my mother had prepared. It took a few minutes for the sweet drink and then the food to take effect and for me to feel a little like myself again. Coming out of the hypo my tongue tingled, my hands shook and I was really exhausted. In my mind I thought,

“So this is what a hypo is? I must have been hypo’in for a while!”

It was a scary thing to go through for first time.  I can only imagine what it was like for my mother watching me go through this first hypo.  Even now,  hypo’s can still be very worrying and scary. My first reaction to feeling hungry or dizzy,  is to test my BGL as soon as possible. This allows me to decide whether it’s my BGL or if I’m just hungry. It’s really important to recognise at least one of your symptoms. If you don’t have symptoms, keeping a close eye on your BGL ‘s  is the only way to do it. Teach the people around you,  and make them aware of your symptoms and how they can help you. I can’t stress how vital this is.

How to treat mild and severe hypo’s?

  • The first thing I usually reach for is  a bottle of Lucozade. But any energy drink  or sweet sugary drink is fine. I consume 50mls, which increases my BGL instantly. The great thing about Lucozade, is that it taste great, its easy to consume and they recently started doing more flavours.

lucozade

  • Although my BGL raises instantly, in order to keep it stable I frequently follow up with some form of carbohydrate i.e. a banana, a slice of bread, raisins or dates etc.
  • I’ll  check my BGL at least an hour after my hypo.

I always carry some form of sweet drink with me (usually Lucozade, as they come in a smaller bottle and are perfect for carrying in a bag). I will also keep some gluco tabs or gluco juice handy. GlucoTabs are fast acting chewable dextrose tablets, which contain 4g of glucose and can be used to treat mild hypo’s. They also come in two great flavours (orange and berry). Gluco juice is a caffeine free shot-sized sugar boost that can also help to treat mild or moderate hypo’s. Each bottle contains 60 mls of juice, containing 15g of fast acting carbohydrates.

When hypo symptoms persist and a person is either unable to treat themselves, or they are  unconscious. Glucagon injections are used to treat the severe hypoglycaemia. This is a hormone which helps to increase BGL. When glucagon is injected, it is absorbed into the blood stream. The glucagon moves to the liver and encourages the liver to release glucose into the blood. The effect of glucagon isn’t immediate, it usually takes between 10 -15 minutes to raise BGL’s back to a safe level. I’ve never had to use the glucagon injection, as my hypo’s have never been as severe as this. However I always keep a glucagon injection in the house, for when I might need it.

glycogon

Your views

What was your first hypo experience like? How do you treat yours? If you’re not diabetic, have you ever observed a diabetic during a hypo, or been involved in anyway to help them etc? Because I have no experience using the glucagon, what are your experience’s of using one?

x Amina